Missouri, 2022

Damaging Winds in Missouri, September 24, 2022

September 24, 2022 · NWS MEG · 3 events in 2 counties and zones

A shortwave moved from western Arkansas into the Mid-South and interacted with a moist and unstable airmass across the Delta region. Thunderstorms developed with several reports of damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A shortwave moved from western Arkansas into the Mid-South and interacted with a moist and unstable airmass across the Delta region. Thunderstorms developed with several reports of damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Sep 24, 5:34 PM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Sep 24, 5:34 PM CST, 2 hours 21 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Memphis TN
634 PM CDT Sat Sep 24 2022

...New AVIATION...

.DISCUSSION...
(This evening through next Friday)
Issued at 231 PM CDT Sat Sep 24 2022

A hot and dry afternoon in ongoing across the Mid-South.
Temperatures range from the upper 80s to mid 90s across the
region. A few light returns were noted on KNQA radar, but are only
associated with mid level clouds moving across the region.

The latest surface analysis places a 1008mb low pressure system
near Minneapolis, with a cold front trailing south into Des Moines
and southwest back through Kansas City. A secondary warm front
has begun to lift eastward through western portions of the
forecast area, evidenced by mid to upper 60s dewpoints. This
secondary warm front will continue to lift across the rest of the
area over the next couple of hours.

The latest mesoanalysis places 1500 J/kg of MLCAPE along and west
of the Mississippi River. In addition, 40 knots of bulk shear is
also analyzed across the same area. As a shortwave translates from
western Arkansas and into our area over the next several hours,
expect storms to initiate over eastern Arkansas and move ESE
through midnight. The storm mode looks to be multi-cellular and
could produce at least a couple of strong wind gusts. The most
favorable location for strongest storms will be across northeast
Arkansas, the Missouri Bootheel, and northern west Tennessee
where the best height falls will be. Storms will begin to congeal
and turn more southeast after midnight which could also support a
few strong wind gusts as it moves into north Mississippi
overnight.

The majority of rainfall will be out of the forecast area by mid
morning on Sunday. FROPA won't actually occur until tomorrow
afternoon, so temperatures will remain above normal for the
majority of the region on Sunday as well. Expect highs in the
mid to upper 80s. The front will finally push south of the CWA by
Sunday night.

Behind the front, cool and crisp autumn air will envelop the
region for several days. Expect stellar weather with highs in the
70s each day and lows in the 50s each morning.

Full attention will brought to Tropical Storm Ian (likely
hurricane before too long) by the middle of next week as it
meanders through the GOM and makes landfall somewhere along the
Gulf Coast. Lots of uncertainty wrt to track and intensity
remains, so making any long term forecast with accuracy remains
low at this time. Nonetheless, the ECMWF does bring the remnants
of this storm potentially into eastern portions of the Mid-South
by next weekend. Stay tuned.

AC3

&&

.AVIATION...
(00Z TAFS)
Issued at 623 PM CDT Sat Sep 24 2022

Primary aviation concern remains TSRA timing and coverage in and
around MEM this evening.

Latest radar shows storms had arrived to east central AR earlier
than CAM consensus depicted, and the 00Z TAF starts out VCTS.
KNQA VAD Wind profile showed unidirectional westerly flow aloft
at 2330z, not typically indicative of approaching TSRA. However,
expect winds above FL020 to back the southwest in advance an an
approaching midlevel trof. In any case, TSRA should not be
resident in within the MEM 25SM vicinity ring for more than a few
hours this evening. TUP will likely see a couple episodes of TSRA
extending into the overnight, thus the longer than typical VCTS.

Clear skies and occasionally gusty northwest winds expected
areawide Sunday afternoon, as a dry midcontinental airmass pushes
into the Midsouth.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...AC3
AVIATION...PWB
Hazardous weather outlook, Sep 24, 4:15 AM CST, 15 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
515 AM CDT Sat Sep 24 2022

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-251215-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
515 AM CDT Sat Sep 24 2022

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A few strong to severe thunderstorms are possible late this
afternoon into tonight. The main threats will be isolated
damaging wind and large hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An elevated fire danger may develop this week due to low afternoon
humidities and drying fuels.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into tonight.
Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.

SJM

In the hours before

Special weather statement, Sep 24, 5:45 PM CST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Memphis TN
645 PM CDT Sat Sep 24 2022

ARZ058-MSZ010-250015-
Phillips AR-Coahoma MS-
645 PM CDT Sat Sep 24 2022

...A strong thunderstorm will impact portions of central Phillips and
west central Coahoma Counties through 715 PM CDT...

At 645 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Elaine, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Elaine, Lake View, Lambrook, Wabash, Modoc, Catron, Ratio, Hoop Spur,
Ewal and Mellwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3426 9106 3426 9107 3427 9108 3430 9107
      3429 9106 3430 9106 3431 9107 3431 9105
      3432 9106 3433 9105 3434 9100 3443 9100
      3444 9070 3417 9074 3425 9108
TIME...MOT...LOC 2345Z 276DEG 14KT 3433 9099

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Special weather statement, Sep 24, 6:35 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Memphis TN
735 PM CDT Sat Sep 24 2022

MSZ007-008-011-012-250100-
Tunica MS-Panola MS-Tate MS-Quitman MS-
735 PM CDT Sat Sep 24 2022

...A strong thunderstorm will impact portions of southeastern Tunica,
southwestern Tate, north central Quitman and northwestern Panola
Counties through 800 PM CDT...

At 735 PM CDT, Doppler radar was tracking a strong thunderstorm near
Crenshaw, or 16 miles west of Senatobia, moving east at 15 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Crenshaw, Askew, Gerlach Mill, Sarah, Buxton, Longtown and Cypress
Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3461 9032 3463 9005 3448 9006 3445 9013
      3445 9020 3447 9027 3449 9031 3450 9035
TIME...MOT...LOC 0035Z 275DEG 13KT 3455 9025

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
Special weather statement, Sep 24, 7:40 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Memphis TN
840 PM CDT Sat Sep 24 2022

MSZ007-008-012-250215-
Tunica MS-Panola MS-Tate MS-
840 PM CDT Sat Sep 24 2022

...A strong thunderstorm will impact portions of southeastern Tunica,
southwestern Tate and northwestern Panola Counties through 915 PM
CDT...

At 840 PM CDT, Doppler radar was tracking a strong thunderstorm near
Strayhorn, or 9 miles west of Senatobia, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Senatobia, Sardis, Como, Crenshaw, Strayhorn, Pleasant Grove, Askew,
Buxton, Crossroad, McGhee, Longtown, Sarah, Horatio, New Town,
Cypress Corner, Bluff and Looxahoma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3466 9021 3464 8982 3438 8992 3446 9020
      3451 9020 3451 9029
TIME...MOT...LOC 0140Z 281DEG 28KT 3456 9013

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, Sep 24, 7:40 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Memphis TN
840 PM CDT Sat Sep 24 2022

MOZ113-115-TNZ019-250215-
Pemiscot MO-Dunklin MO-Dyer TN-
840 PM CDT Sat Sep 24 2022

...A strong thunderstorm will impact portions of southern Pemiscot,
southeastern Dunklin and northwestern Dyer Counties through 915 PM
CDT...

At 840 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rector, moving east at 50 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kennett, Caruthersville, Hayti, Steele, Senath, Hayti Heights,
Cooter, Deering, Heloise, Holland, Ayers, West Kennett, Noland,
Tennemo, Boothspoint, Rives, Octa, Scobeville, New Survey and Vincit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3621 8967 3619 8963 3619 8956 3618 8952
      3594 8967 3597 8972 3600 8973 3600 8981
      3617 9023 3621 9019 3623 9013 3626 9012
      3627 9009 3629 9007
TIME...MOT...LOC 0140Z 288DEG 45KT 3623 9033

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

The radar

The Memphis radar (KNQA), 85 km away, was scanning. The volume nearest the first event began at 01:52 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dunklin

When
September 24, 7:55 PM CST to 8:00 PM CST
Where
Dunklin County, 2.82 mi SSW of Caruth
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
36.090, -90.090

Center pivot irrigation unit overturned near a cotton plant off Highway 164.

Thunderstorm Wind, Pemiscot

When
September 24, 7:58 PM CST to 7:59 PM CST
Where
Pemiscot County, 1.38 mi N of Samford
Measured
52 kt (60 mph) measured gust
Property damage
$20,000
Reported by
Mesonet
Coordinates
36.100, -89.930

Missouri Mesonet station located approximately six miles west of Steele measured a 60 mph wind gust.

Thunderstorm Wind, Pemiscot

When
September 24, 8:10 PM CST to 8:15 PM CST
Where
Pemiscot County, 1.31 mi WSW of Steele
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.090, -89.850

A few trees down in Steele as well as power outages in town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054221, 1054222, 1054219.